Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 133, NWS Green Bay, WI

August 14, 1998Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 14, 1998, 4:28 PM CDT for Winnebago County, Wisconsin. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1998, 4:28 PM CDT (21:28 UTC)
Expired
Aug 14, 1998, 5:00 PM CDT
In force
32 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:38 PM CDTThunderstorm Wind 60Menasha, WI
Aug 14, 4:40 PM CDTHail 1.75Menasha, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 142128 RRA
SVRGRB
WIC139-142200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
428 PM CDT FRI AUG 14 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINNEBAGO COUNTY IN EAST-CENTRAL WISCONSIN

* UNTIL 500 PM CDT

* AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 15 MILES NORTH OF OSHKOSH...OVER WINCHESTER. MOVEMENT
  WAS EAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LARSEN BY 435 PM
  SOUTHWEST PART OF APPLETON BY 455 PM
  NEENAH-MENASHA BY 455 PM
  NORTHERN LAKE WINNEBAGO BY 500 PM

THIS THUNDERSTORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER. STAY
INDOORS UNTIL THE STORM PASSES. THIS THUNDERSTORM WILL ALSO PRODUCE
TORRENTIAL RAIN.

SKOWRONSKI/J K LAST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:45 AM CDT, 12 hours 43 minutes earlier.

Area forecast discussion, Aug 14, 3:45 AM CDT, 12 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT FRI AUG 14 1998

MAIN FORECAST CONCERNS FOR TODAY ARE TIMING OF THE COLD FRONT AND THE
CHANCE OF SHOWERS AND THUNDERSTORMS.

AN AREA OF RAIN AND THUNDERSTORMS THAT MOVED FROM NORTHERN MN INTO
NORTHWESTERN WI CONTINUES TO DIMINISH. WIDELY SCATTERED SHOWERS OR
SPRINKLES WERE LOCATED JUST TO THE WEST OF VILAS AND ONEIDA COUNTIES.
SOME LIGHT RAIN SHOULD EDGE ITS WAY ACROSS THE NORTHERN PORTION OF THE
CWA THRU THE MORNING HOURS. WILL ALSO HAVE TO MONITOR STORMS THAT ARE
DEVELOPING ACROSS CENTRAL MN AND EASTERN SD.

AT 06Z COLD FRONT ACROSS NORTHWESTERN MN WAS MOVING SLOWER THAT ALL THE
MODEL RUNS. NGM AND ETA HAD THE SLOWEST MOVEMENT ON THE FRONT AND 06Z
POSITION WAS CLOSEST TO THE NGM. MOISTURE CONVERGENCE APPEARS TO BE
LIMITED ON THE MODELS BUT WITH THE LOW LEVEL MOISTURE AND THE FRONT
APPROACHING THERE SHOULD BE A CHANCE OF MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS. BOTH THE NGM AND ETA KEEP THE UPPER LEVEL DYNAMICS NORTH
OF OUR AREA. THEREFORE EXPECT WIDELY SCATTERED TO SCATTERED SHOWERS
TODAY. NGM AND ETA DIFFER ONCE AGAIN ON THE QPF. BASED FORECAST ON THE
NGM WHICH IS SLOWER TO MOVE THE LIGHT QPF AREA OUT OF THE CWA. GUIDANCE
TEMPERATURES ARE ONCE AGAIN SIMILAR AND SEE NO REASON TO DISAGREE WITH
THEM. HAVE LOWERED TEMPERATURES A LITTLE IN THE NORTH SINCE THERE SHOULD
BE MORE CLOUDS OVER THAT AREA WITH THE AREA OF PRECIPITATION THAT IS
SLOWLY DIMINISHING.

MJS

In the hours before

Special weather statement, Aug 14, 12:00 PM CDT, 4 hours 28 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-142100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI AUG 14 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH CENTRAL WISCONSIN.

THUNDERSTORMS CAN BE EXPECTED ACROSS PORTIONS OF THE FORECAST AREA
THIS AFTERNOON INTO THE EARLY EVENING HOURS...BUT THE STORMS SHOULD NOT
BECOME SEVERE.

FORECAST:
SCATTERED THUNDERSTORMS CAN BE EXPECTED AHEAD OF A COLD FRONT THAT WILL
MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. HEAVY RAINS...
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.

DISCUSSION:
A WEAK COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TODAY. SCATTERED
THUNDERSTORMS CAN BE EXPECTED IN MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE MONITOR THE SHORT-TERM FORECAST FOR ADDITIONAL UPDATES.

MG
Local storm report, Aug 14, 2:48 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PHELPS                    WI   1 INCH HAIL
08/14/98   VILAS

JKL
Local storm report, Aug 14, 3:37 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
248 PM CDT FRI AUG 14 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    PHELPS                    WI   1 INCH HAIL
08/14/98   VILAS

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:15 PM CDTSevere Thunderstorm WarningGRBMarathon30 min
Aug 14, 2:05 PM CDTSevere Thunderstorm WarningGRBForest, Vilas40 min
Aug 14, 2:59 PM CDTSevere Thunderstorm WarningGRBWood31 min
Aug 14, 3:29 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette46 min
Aug 14, 4:38 PM CDTSevere Thunderstorm WarningGRBMarinette52 min
Aug 14, 4:51 PM CDTSevere Thunderstorm WarningGRBCalumet54 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.